A Caltech Library Service

A dynamic model of democratic elections in multidimensional policy spaces

Banks, Jeffrey S. and Duggan, John (2008) A dynamic model of democratic elections in multidimensional policy spaces. Quarterly Journal of Political Science, 3 (3). pp. 269-299. ISSN 1554-0626. doi:10.1561/100.00006009.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


We propose a general model of repeated elections. In each period, a challenger is chosen from the electorate to run against an incumbent politician in a majority-rule election, and the winner then selects a policy from a multidimensional policy space. Individual policy preferences are private information, whereas policy choices are publicly observable. We prove existence and continuity of equilibria in "simple" voting and policy strategies; we provide examples to show the variety of possible equilibrium patterns in multiple dimensions; we analyze the effects of patience and office-holding benefits on the persistence of policies over time; and we identify relationships between equilibrium policies and the core of the underlying voting game. As a byproduct of our analysis, we show how equilibrium incentives maylead elected representatives to make policy compromises, even when binding commitments are unavailable. We provide an informational story for incumbency advantage. Finally, we give an asymptotic version of the median voter theorem for the one-dimensional model as voters become-arbitrarily patient.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2008 J. S. Banks and J. Duggan. MS submitted 7 March 2006; final version received 4 March 2008. This paper was presented under the title “A Multidimensional Model of Repeated Elections” in seminars at Columbia, Cornell, MIT, NYU, and Yale, at the 1999 Canadian Economic Theory meetings, the 1999 Latin American Summer Econometric Society meetings, the 1999 American Political Science Association meetings, the 2000 Midwest Political Science Association meetings, the 2000 Social Choice and Welfare meetings, and the 2000 Association of Public Economic Theory meetings. We thank participants for their feedback. This paper, the last of my [J.D.] projects with Jeff Banks, was completed after Jeff’s death in December, 2000. I will miss, and will always look back fondly upon, my friendship with him and our collaboration on this and many other projects.
Issue or Number:3
Record Number:CaltechAUTHORS:BANqjps08
Persistent URL:
Official Citation:Jeffrey S. Banks and John Duggan (2008) "A Dynamic Model of Democratic Elections in Multidimensional Policy Spaces", Quarterly Journal of Political Science: Vol. 3:No 3, pp 269-299. http:/
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:13257
Deposited By: Tony Diaz
Deposited On:05 Feb 2009 22:57
Last Modified:08 Nov 2021 22:36

Repository Staff Only: item control page